MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC201
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hernia (2240); No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/27/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2014, whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2017, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh failure, recurrent hernia, additional surgery.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to 6/10/2014, including operative records for previous incisional hernia repair, were not provided.(b)(6) 2014: operative note.¿hpi: presents for repair of recurrent incisional hernia.Previous repair performed without mesh, recurred within the year.Preop diagnosis: ventral hernia.Procedure: open repair recurrent incisional hernia, placement of physio mesh hernia plasty.Drains: jackson-pratt in subcutaneous tissue.Specimens: hernia sac.Complications: none; patient tolerated the procedure well.¿ operative findings: ¿physical findings revealed an obese female with a recurrent hernia involving the umbilical in supra umbilical region with multiple loculations the defect measured approximately 5 x 6 centimeters.There was no evidence of bowel incarceration there was some omental adherence.¿ operative procedure: ¿a vertical midline incision was made overlaying the palpable hernia and carried around the umbilicus favoring the patient¿s right side.The hernia sac was identified in the subcutaneous tissues and opened sharply.We were then able to an open the entire defect and identify the fascia all edges circumferentially.The omentum was freed using electric cautery.Subcutaneous flaps were raised for 5-7 centimeter circumferentially using cautery.Once this was completed a 10 x 15 centimeter mesh was placed intraperitoneally and secured using 0 ethibond you [sic] shaped sutures at the 4 corners.We then used a tacking device to secure the mesh circumferentially leaving no gaps.At this time all sponge needle and instrument counts were correct.The wound was irrigated.The fascia was closed with figure-of-eight sutures of 2-0 ethibond without tension.The subcutaneous tissues were closed using 2-0 vicryl, and the skin was closed using staples.¿ (b)(6) 2014: discharge summary.¿admission diagnosis: ventral hernia.Discharge diagnosis: incisional hernia.Procedures performed: surgery: open incisional hernia repair.Activity: no heavy lifting for 6 weeks.Wound care: routine jp care, may remove dressing on 06/12/14 and shower.¿ (b)(6) 2014: operative note.¿hpi: presents for repair of recurrent incisional hernia.Had previous repair with physio mesh as well as suturing and tacking however the hernia repair recurred fairly quickly and there was concern about failure of the mesh.Indications: recurrent ventral hernia.Pre-operative diagnosis: ventral hernia.Post-operative diagnosis: same, complex.¿ procedure: ¿open repair of recurrent ventral hernia with gore-tex dual mesh hernia plasty.Drains: jackson-pratt x 2 in subcutaneous tissues.Specimens: hernia sac.Complications: none; patient tolerated the procedure well.¿ operative findings: ¿operative findings revealed a very large hernia with omentum adherent within the hernia sac.The previously placed suture and clips were in position but it appeared that the mesh head [sic] not helped.¿ operative procedure: ¿after obtaining appropriate consent the patient was brought to the operating and identified appropriately.She received prophylactic antibiotics and anti dvt therapy.Foley catheter orogastric tube replaced.The abdomen was prepped and draped.Her previous scar was excise sharply and electric cautery use for hemostasis within open the subcutaneous tissues and identified the hernia sac and opened it cautiously there was a very large sac with a large amount of omentum and some intestine within the sac the fascia itself was quite deep in this obese patient but we identified the previous fascia all defect and noted the suture in place as well as some of the vicryl clips that had been used a [sic] support the mesh.The mesh itself appeared to be somewhat scarred and pulled up on the patient¿s right side but it was certainly not across the entire defect.We cautiously dissected the omentum and bowel away from the hernia sac into [sic] we could reduce it completely this was utilizing a cautery as well as sharp dissection and there was some moderate oozing from some of the raw edges which were treated again with cautery.Once all of the contents had been return to the abdominal cavity we identified that the fascia all edges were actually fairly clear and we did raise flaps subcutaneously by beginning to divide the previous sac utilizing cautery.We utilized a gore-tex dual mesh 15 x 19 x 2 millimeter patch and placed it in the intra peritoneal position.We used ethibond 1.Suture in a u shaped configuration with about a 5-7 centimeter underlay.We tacked the 4 corners initially and then closed each quadrant with interrupted suture.At this time all sponge needle and instrument counts were correct.We closed the native fascia with interrupted figure-of-eight sutures of 1.Ethibond covering the mesh.We then dissected as much of the previous hernia sac as we could away from the subcutaneous tissues and sent for pathologic evaluation.The wound was irrigated.2 jackson-pratt drains were placed via a separate stab incisions some placed along the fascia all repair.We utilized 2-0 vicryl to reapproximate the umbilical hollow and to close off the dead space.We then closed the skin with staples.¿ 09/18/14: implant record.Mesh dual 15x19cm 2mm thick- log 26271- implanted.Inventory item: composite mesh 15x20cm.Lot number: 11415943.Status: implanted.Model/cat number: 1dlmc201.Manufacturer: w.L.Gore.Size: 15cmx2.0mm oval.[gbranham-1ppr-kba-00037].The records confirm a gore® dualmesh® biomaterial (1dlmc201/11415943) was implanted during the procedure.(b)(6) 2014: discharge summary.¿admission diagnosis: ventral hernia, recurrent.Discharge diagnosis: incisional hernia, ventral hernia, recurrent.Hospital course: admitted for elective repair of a recurrent ventral hernia.She underwent open repair of recurrent ventral hernia with mesh on 09/18/14.On 9/21/14 she was ready for discharge home with her drains in place.Treatments: surgery: open ventral hernia repair with mesh.Discharge exam: abdomen: s/nd/attp, incision with scant s/s output, drains ss bilaterally, staples intact.Discharge activity as tolerated.Lifting restrictions: do not lift over 10-15 pounds for 6 weeks.Follow up 1 week for postop check.¿ records between 9/21/2014 and 4/27/2017 were not provided.(b)(6) 2017: operative note.¿pre/postop diagnosis: recurrent incisional hernia.Procedure: open recurrent ventral hernia repair.Indications: multiple ventral hernia repairs with mesh in the past with a right lateral recurrence.¿ description of procedure: ¿at this time using a 15 blade scalpel a midline incision was created and carried deep with electric cautery.We tunneled this laterally to the right from the midline to encounter the hernia sac.Hernia sac was resected and sent for pathologic evaluation.Medially we grasped the edge of the mesh for retraction purposes.Laterally we were able to grasp fascia for similar retraction purposes.The decision was made given the size of the defect and how well the remainder of the gore mesh had taken, to place interrupted 0 ethibond sutures through the mesh and secured them down.Once these were placed totaling a number of 6 our gore suture passer was used to pass the tails of the ethibond suture through the lateral aspect of the fascia.We were able to get an overlap of greater than 1.5 cm both on the mesh and the fascia.We secured these ethibond sutures.At this time we palpated the defect and the defect was completely repaired.Deep layer of 0 vicryl suture were placed in interrupted fashion.Three 0 vicryl suture was used to reapproximate the deep dermal layer.Skin edges were reapproximated by 4 0 monocryl suture in a subcuticular fashion.¿ there is no mention of infection or device removal in the records.(b)(6) 2017: discharge summary.¿admission diagnosis: ventral hernia without obstruction or gangrene.Discharge diagnosis: incisional hernia.Hospital course: routine discharge from same day surgery.Treatments: surgery: recurrent ventral hernia repair with existing mesh.Discharge activity as tolerated.Lifting restrictions: do not lift over 15 pounds.Follow up 2 weeks.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2014: (b)(6), (b)(6) md.Pathology report.Specimen#: (b)(6).Specimen source: hernia sac.Final diagnosis: hernia sac, herniorrhaphy: fibroadipose tissue; clinically, hernia sac.Gross description: received in formalin and identified as ¿hernia sac¿ is a 12.0 x 5.6 x 2.0 cm aggregate of rubbery gray-pink fibromembranous tissue and soft yellow fatty tissue.Representative tissue is submitted in one cassette.Microscopic description: slide(s) examined: 1 h&e.(b)(6) 2014: (b)(6) center.(b)(6) md.Radiology-abdominal ultrasound.Reason for exam: abdominal pain, unspecified site.Impression: moderate hepatomegaly with possible hepatic fatty infiltration and borderline splenomegaly.Otherwise unremarkable.(b)(6) 2014: (b)(6) center.(b)(6) md.Radiology-ct abdomen/pelvis.Clinical history: abdominal swelling.Impression: large ventral hernia containing small and large bowel.No evidence of obstruction.Mild splenomegaly.No localized fluid collection or abscess or free fluid.2 cm left adnexal low density lesion, likely paraovarian cyst.(b)(6) 2014: (b)(6).(b)(6) md.Pathology report.Specimen#: (b)(6).Specimen source: hernia sac.Final diagnosis: hernia sac, repair: fibroadipose tissue, compatible with hernia sac.Gross description: received in formalin and identified as ¿hernia sac¿ is a 10.0 x 5.1 x 3.0 cm aggregate of rubbery gray-pink fibromembranous tissue and soft yellow fatty tissue.Representative sections are submitted in one cassette.Microscopic description: slide(s) examined: 1h&e.(b)(6) 2017: (b)(6) medical center.(b)(6) md.Radiology-ct abdomen/pelvis.Clinical information: hernia, lateral ventral.Impression: the patient has undergone interval ventral hernia repair with mesh in place.A residual versus recurrent fat containing hernia is seen along the right lateral margin of the mesh with an orifice measuring 2.8 x 2.7 cm.Hepatic steatosis.Mild hepatosplenomegaly is unchanged.Cystic mass in the left adnexa measures up to 7 cm, new or enlarged from previous exam.Recommend dedicated pelvic ultrasound for initial characterization.(b)(6) 2017: (b)(6).(b)(6) md.Pathology report.Specimen#: (b)(6).Specimen source: recurrent ventral hernia.Final diagnosis: ventral hernia, herniorrhaphy: fibromembranous adipose tissue, consistent with ventral hernia.Gross description: received in formalin and identified as ¿recurrent ventral hernia¿ is a saccular portion of rubbery gray-pink, edematous tissue approximately 9.2 x 4 x 3 cm.The cut surface is tan and shiny, and the tissue contains fragments of blue suture material.Representative sections are submitted in one cassette.Microscopic description: slide(s) examined: 1 h&e.(b)(6) 2019: (b)(6) medical center.(b)(6) md.Radiology-ct abdomen/pelvis.Clinical information: recurrent ventral hernia.Findings: as was described on the previous examination there is a recurrent ventral abdominal wall hernia.There is radiopaque mesh noted involving the ventral abdominal wall.At the right lateral margin of the mesh there is a hernia defect with small bowel loops seen within the hernia sac.No small bowel obstruction.The size of the hernia sac measures 12.7 cm in craniocaudal dimension and 8.7 cm in width.The size of the hernia defect measures 3.4 cm in width.There is a small amount of fluid seen within the hernia sac at its inferior and right lateral aspects.No additional ventral abdominal wall hernias appreciated.Impression: recurrent right-sided ventral abdominal wall hernia.Mild hepatic steatosis.7.6 cm benign appearing cystic mass left adnexa.This is likely arising from the left ovary.This has not changed significantly when compared to the previous exam.Findings likely secondary to benign epithelial neoplasm of the ovary.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: 03/12/2013: (b)(6).Office notes.Complains of abdominal hernia.Had diarrhea last week, went to the emergency room, treated with iv fluid and did some labs.Concerned she might have hernia because whenever she raises up, she has a large protrusion in her abdomen.Her baby is a couple months old and the protrusion go worse while she was pregnant and after she delivered.Impression and plan: abdominal protrusion, most likely eventration, obesity advised to do weight management.Abdomen mass umbilical, us abdomen complete ordered.Follow up after ultrasound.(b)(6) 2013: (b)(6) hospital.(b)(6) radiology-abdominal ultrasound.Admitting diagnosis: abd/pelv [abdominal/pelvis] swell [swelling]-site nos.Indication: mass, hernia.Clinical history: ventral hernia.Comparison study: none.Findings: longitudinal and transverse sections through the abdomen with attention to the area of clinical concern demonstrates apparent abdominal wall laxity with diastases of the rectal muscles.There is bulging of the intra-abdominal contents into the diastatic area.A definite defect in the fascia however is not visualized.The focal area of laxity appears to be at the umbilical level and supraumbilical level.The las region measures 7.4 cm in size.It is all fat-containing.There is no bowel identified in the area.Impression: diastases of the rectal muscles with a focal area of abdominal wall laxity at the umbilical/supraumbilical level, fat containing only.(b)(6) 2014: (b)(6), md.Office notes.Health maintenance evaluation.Weight issues.Abdominal pain with recurrent hernia.Weight 238 lbs.Bmi: 38.41.Large hernia soft, well healing midline incision.Impression: vitamin d deficiency, esophageal reflux.(b)(6) 2015: (b)(6), md.Office notes.Weight issues.Gastroesophageal reflux disease, heartburn, abdominal pain, ab [abdomen] soreness from hernia repair last fall.History of gestational diabetes.Weight 232 lb.8 oz.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2018: surgical associates of kingsport.(b)(6), do.Office visit.Weight 240 lbs, bmi 38.74.Presents for evaluation of recurrent ventral hernia.Well known to me from previous hernia repairs x 2, 2013 and 2014.Developed another recurrence in 2017 and underwent repair by dr.(b)(6), unfortunately this has recurred.Exam: obese, abdomen rotund, supraumbilical incision well-healed with evidence of recurrent hernia, easily reducible.Plan: robotic intra-abdominal approach to this multiple recurrent hernia.On (b)(6) 2018: hvmv main or.(b)(6), do.Operative report.Indication: recurrent ventral hernia with incarceration of small bowel.Pre-operative diagnosis: recurrent ventral hernia with incarceration of small bowel.Post-operative diagnosis: same.Procedure: robotic assisted repair of incarcerated recurrent ventral hernia with placement of symbotex mesh.Anesthesia: general endotracheal anesthesia.Estimated blood loss: minimal.Drains: jackson-pratt in subcutaneous space.Specimens: none.Complications: none; patient tolerated the procedure well.History of present illness: patient is a 45-year-old female presents for robotic repair of a multiple e recurrent ventral hernia.Patient has history of multiple hernia repairs including 1 repair with physio mesh which failed and required removal and replacement with gore-tex.Unfortunately patient has recur [sic] despite gore-tex placement and recommendation was made for robotic approach.Operative findings: ¿upon performing laparoscopy there was evidence of a previous gore-tex mesh hernia plasty [sic] which appeared to be intact for about 80%.There was some a [sic] disruption of the left side of the mesh with a defect measuring about 5 cm and through this defect were multiple loops of small intestine which were incarcerated but not obstructed.There were multiple omental adhesions to the mesh.Operative procedure: after obtaining appropriate consent patient brought to the operating room identified.She received prophylactic antibiotics and anti dvt therapy.She was placed under general anesthesia in the supine position.Foley catheter was placed.The abdomen was prepped and draped.Patient was placed in jack-knife position.After appropriate time-out was completed a left flank 12 mm trocar placed under direct visiport technique.Once intra peritoneal positions was documented co2 insufflation performed until adequate pneumoperitoneum was noted.We then placed 8 mm robotic trocars left lower quadrant and left upper quadrant under direct visualization.The patient was then rotated to the right.The robot was then docked in the usual fashion.Dissection was initially started with cautery scissors to free adhesions from the abdominal wall and the previous mesh.We were able to dissect down and identify the defect in the mesh.Cautious dissection was performed we were able to reduce what appeared to be about 2-3 feet of small intestine which did not appear to be damage [sic] and appeared completely viable.Once all contents were reduced we turned our attention to evaluating the defect.The previous mesh appeared to be 80% in place and well incorporated and i did not feel it was appropriate to try to remove it.We therefore used a 0 v lock suture and reapproximated the mesh to the fascia overlapping the areas that it was already well incorporated.We included the peritoneal pseudo sac in the closure to try to reduce the dead space.We measured the defect and then opened a symbotex 10 x 15 cm coated mesh and cut it to 10 x 10 oval shape.It was passed into the peritoneal cavity and then sutured over the defect utilizing 2 0 v lock suture and running it circumferentially.A portion of the mesh was sutured to the old mesh to cover are [sic] new repair.Once the mesh was completely in place all needles were removed.After removing all instruments the robot was on [sic] docked.Co2 insufflation was released.Because of the large hernia space from all the incarcerated small bowel i did make a small stab incision and pass a 7 flat jp drain into the area were the bowel had been incarcerated.This immediately reduced the trapped pneumoperitoneum.The drain was sutured in place in the usual fashion.The trocar sites were sutured with 4 0 monocryl subcuticular closure and derma bond [sic].All final sponge needle instrument counts correct.Disposition: to recovery room in satisfactory condition.¿ on (b)(6) 2018: hvmv main or.Implant record.Mesh symbotex composite oval 15 x 10 cm.On (b)(6) 2018: kingsport clinic.(b)(6), do.Office visit.Presents with husband, reports this surgery was quite painful.Doing better now, drain putting out some serous fluid.Exam: 3 left upper incisions intact and healthy, middle incision gained a little and steri-strips placed, midline site looks wonderful with no ecchymosis or seroma.Removed the drain.Encourage to begin normal activities, recheck 2-3 weeks.On (b)(6) 2018: surgical associates of kingsport.(b)(6), do.Office visit.Weight 243 lbs, bmi 39.22.Recheck after repair of hernia.Doing well, very pleased with results, only complaint is has a small suture tail at one incision.This is absorbable suture and was easily snipped.Midline site intact and well-healed.Plan: release to full activities, follow up as needed.On (b)(6) 2019: surgical associates of kingsport.(b)(6), do.Office visit.Presents for recheck, concerned has developed another recurrent ventral hernia.Does appear that this has again recurred and based on presentation i think the gore-tex may have torn away again and that there may have been failure of the new mesh.Patient is moderately obese, we discussed this at length.Recommend we obtain ct to evaluate exactly what is going on.Discussed several options including no surgery unless significant weight loss versus referral to hernia center in knoxville versus repeat robotic approach with more aggressive mesh removal and use of heavier weight mesh.Further recommendations after ct reviewed.Patient will try to start losing weight immediately.[missing records: records for the ct scan showing ¿ventral hernia has recurred¿; ¿gore-tex mesh and it appeared to have pulled loose on the right side¿ was not provided.] on (b)(6) 2019: surgical associates of kingsport.(b)(6), do.Office visit.Recheck after ct scan.Unfortunately it does appear that her complex ventral hernia has recurred again despite another attempted repair.Had previous gore-tex mesh and it appeared to have pulled loose on the right side.I repaired that robotically and then placed an additional symbotex mesh over it but unfortunately it does not appear to have done much.She reports she has not been successful losing any weight.Reviewed ct scans over the past few years and discussed the difficulty of trying to repair this hernia again.Certainly her obesity is contributing to poor outcomes but if another attempts is made i think it will require a more extensive approach with probable removal of old mesh and abdominal wall reconstruction.I am not sure that just another patching procedure will have any success.We did discuss the possibility of a robotic repair with a heavier weight mesh but again i am not sure that will do the trick.After long discussion i recommended we refer her to hernia specialist and knoxville for evaluation.I would like to hear if they have any other recommendations for attempting to repair this recalcitrant hernia.Patient understands that they may also recommend significant weight loss.On (b)(6) 2019: surgical associates of kingsport.(b)(6), do.Office visit.Presents for recheck.Has seen physicians in knoxville and they recommended she lose 40-50 lbs before consideration for surgical intervention, i agree with that.Patient reports she has lost 8 lbs and is trying to do some exercise.I placed her on phentermine, will recheck in 6 weeks.We do plan for her to go to knoxville for extensive abdominal wall reconstruction rather than another attempt here.On (b)(6) 2019: surgical associates of kingsport.(b)(6), do.Office visit.Weight 243 lbs.Bmi 39.22.Recheck, has been trying to lose weight, has lost about 17 lbs.Hernia is easily reducible, is bothering her last [sic] as she is losing weight.There were no records after 4/24/19 provided.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated investigation findings.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.Previous patient codes (2240 and 3191 other for ¿mesh failure¿) were reported based on the original complaint and are no longer applicable per gore¿s investigation.The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Medical records: ¿ the known medical records span (b)(6), 2014 through (b)(6), 2019 and not all records received in this time span are relevant to the gore® dualmesh® biomaterial.¿ medical records from (b)(6), 2014 through (b)(6), 2017 were not provided.Patient information: medical history: ¿ obesity (b)(6) 2017: 248 lbs., bmi 40.2 (b)(6) 2018: 240 lbs., bmi 38.74 (b)(6) 2019: ¿she reports she has not been successful losing any weight.¿ (b)(6) 2019: ¿recommended 40-50 lbs.Weight loss before consideration for surgical intervention.Placed on phentermine.¿ ¿patient reports she has lost 8 lbs.And is trying to do some exercise.¿ (b)(6) 2019: 243 lbs., bmi 39.2.¿recheck, has been trying to lose weight, has lost about 17 lbs.¿ ¿ smoker quit 1998 ¿ gastroesophageal reflux disease [gerd] surgical procedures: ¿ 2008: cholecystectomy ¿ 2011: cesarean section ¿ (b)(6) 2014: open repair recurrent incisional hernia with placement of physio mesh hernioplasty.¿ (b)(6) 2014: open repair of recurrent ventral hernia with ¿gore-tex dual mesh¿ hernioplasty.Implant: gore® dualmesh® biomaterial.¿ (b)(6) 2017: open recurrent ventral hernia repair.¿ (b)(6) 2018: robotic assisted repair of incarcerated recurrent ventral hernia with placement of symbotex mesh.Implant: symbotex composite oval 15x10cm.Implant preoperative complaints: ¿ (b)(6) 2014: ultrasound abdomen: ¿moderate hepatomegaly with possible hepatic fatty infiltration and borderline splenomegaly.Otherwise unremarkable.¿ ¿ (b)(6) 2014: ct abdomen: ¿large ventral hernia containing small and large bowel.No evidence of obstruction.Mild splenomegaly.2 cm left adnexal low density lesion, likely paraovarian cyst.¿ ¿ (b)(6) 2014: ¿presents for repair of recurrent incisional hernia.Had previous repair with physio mesh as well as suturing and tacking however the hernia repair recurred fairly quickly and there was concern about failure of the mesh.Indications: recurrent ventral hernia.¿ implant procedure: open repair of recurrent ventral hernia with ¿gore-tex dual mesh¿ hernioplasty.[implant: gore® dualmesh® biomaterial (1dlmc201/11415943, 15cm x 19cm x 2mm, oval].Implant date: (b)(6), 2014 [hospitalization (b)(6), 2014].¿ description of hernia being treated: ¿her previous scar was excise sharply and electric cautery use for hemostasis within open [sic] the subcutaneous tissues and identified the hernia sac and opened it cautiously there was a very large sac with a large amount of omentum and some intestine within the sac the fascia itself was quite deep in this obese patient but we identified the previous fascia all defect [sic] and noted the suture in place as well as some of the vicryl clips that had been used a [sic] support the mesh.The mesh itself appeared to be somewhat scarred and pulled up on the patient¿s right side but it was certainly not across the entire defect.We cautiously dissected the omentum and bowel away from the hernia sac into [sic] we could reduce it completely this was utilizing a cautery as well as sharp dissection and there was some moderate oozing from some of the raw edges which were treated again with cautery.Once all of the contents had been return [sic] to the abdominal cavity we identified that the fascia, all edges were actually fairly clear and we did raise flaps subcutaneously by beginning to divide the previous sac utilizing cautery.¿ ¿ implant size and fixation: ¿we utilized a gore-tex dual mesh 15 x 19 x 2 millimeter patch and placed it in the intra peritoneal position.We used ethibond 1.Suture in a u shaped configuration with about a 5-7 centimeter underlay.We tacked the 4 corners initially and then closed each quadrant with interrupted suture.At this time all sponge needle and instrument counts were correct.We closed the native fascia with interrupted figure-of-eight sutures of 1.Ethibond covering the mesh.We then dissected as much of the previous hernia sac as we could away from the subcutaneous tissues and sent for pathologic evaluation.The wound was irrigated.2 jackson-pratt drains were placed via a separate stab incisions some placed along the fascia all repair.We utilized 2-0 vicryl to reapproximate the umbilical hollow and to close off the dead space.¿ (b)(6) 2014: pathology report: ¿received in formalin and identified as ¿hernia sac¿ is a 10.0 x 5.1 x 3.0 cm aggregate of rubbery gray-pink fibromembranous tissue and soft yellow fatty tissue.¿ (b)(6) 2014: discharge summary: ¿.Incision with scant s/s [serosanguinous] output, drains ss [surgical sites] bilaterally, staples intact.¿ revision #1 preoperative complaints: ¿ (b)(6) 2017: ct abdomen: ¿a residual versus recurrent fat containing hernia is seen along the right lateral margin of the mesh with an orifice measuring 2.8 x 2.7 cm.Hepatic steatosis.Mild hepatosplenomegaly is unchanged.¿ revision #1 procedure: open recurrent ventral hernia repair.Revision #1 date: (b)(6), 2017 (hospitalization (b)(6), 2017) ¿ procedure: ¿we tunneled this laterally to the right from the midline to encounter the hernia sac.Hernia sac was resected and sent for pathologic evaluation.Medially we grasped the edge of the mesh for retraction purposes.Laterally we were able to grasp fascia for similar retraction purposes.The decision was made given the size of the defect and how well the remainder of the gore mesh had taken, to place interrupted 0 ethibond sutures through the mesh and secured them down.Once these were placed totaling a number of 6 our gore suture passer was used to pass the tails of the ethibond suture through the lateral aspect of the fascia.We were able to get an overlap of greater than 1.5 cm both on the mesh and the fascia.We secured these ethibond sutures.At this time we palpated the defect and the defect was completely repaired.¿ ¿ (b)(6) 20/17: pathology report: ¿received in formalin and identified as ¿recurrent ventral hernia¿ is a saccular portion of rubbery gray-pink, edematous tissue approximately 9.2 x 4 x 3 cm.The cut surface is tan and shiny, and the tissue contains fragments of blue suture material.¿ ¿ (b)(6) 2017: discharge summary: ¿recurrent ventral hernia repair with existing mesh.¿ revision #2 preoperative complaints: ¿ (b)(6) 2018: ¿recurrent ventral hernia.Exam: obese, abdomen rotund, supraumbilical incision well-healed with evidence of recurrent hernia, easily reducible.¿ revision #2 procedure: robotic assisted repair of incarcerated recurrent ventral hernia with placement of symbotex mesh.Implant: symbotex composite oval 15 x 10cm.Revision #2 date: (b)(6), 2018 ¿ findings: ¿upon performing laparoscopy there was evidence of a previous gore-tex mesh hernia plasty [sic] which appeared to be intact for about 80%.There was some a [sic] disruption of the left side of the mesh with a defect measuring about 5 cm and through this defect were multiple loops of small intestine which were incarcerated but not obstructed.There were multiple omental adhesions to the mesh.¿ ¿ procedure: ¿dissection was initially started with cautery scissors to free adhesions from the abdominal wall and the previous mesh.We were able to dissect down and identify the defect in the mesh.Cautious dissection was performed we were able to reduce what appeared to be about 2-3 feet of small intestine which did not appear to be damage [sic] and appeared completely viable.Once all contents were reduced we turned our attention to evaluating the defect.The previous mesh appeared to be 80% in place and well incorporated and i did not feel it was appropriate to try to remove it.We therefore used a 0 v lock suture and reapproximated the mesh to the fascia overlapping the areas that it was already well incorporated.We included the peritoneal pseudo sac in the closure to try to reduce the dead space.We measured the defect and then opened a symbotex 10 x 15 cm coated mesh and cut it to 10 x 10 oval shape.It was passed into the peritoneal cavity and then sutured over the defect utilizing 2 0 v lock suture and running it circumferentially.A portion of the mesh was sutured to the old mesh to cover are [sic] new repair.Once the mesh was completely in place all needles were removed.¿ relevant medical information: ¿ (b)(6) 2018: ¿doing better now, drain putting out some serous fluid.¿ ¿ (b)(6) 2018: ¿midline site intact and well-healed.¿ ¿ (b)(6) 2019: ¿presents for recheck, concerned has developed another recurrent ventral hernia.Does appear that this has again recurred and based on presentation i think the gore-tex may have torn away again and that there may have been failure of the new mesh.Patient is moderately obese, we discussed this at length.Discussed several options including no surgery unless significant weight loss versus referral to hernia center in knoxville versus repeat robotic approach with more aggressive mesh removal and use of heavier weight mesh.¿ ¿ (b)(6) 2019: ct abdomen: ¿there is radiopaque mesh noted involving the ventral abdominal wall.At the right lateral margin of the mesh there is a hernia defect with small bowel loops seen within the hernia sac.No small bowel obstruction.The size of the hernia sac measures 12.7 cm in craniocaudal dimension and 8.7 cm in width.The size of the hernia defect measures 3.4 cm in width.There is a small amount of fluid seen within the hernia sac at its inferior and right lateral aspects.No additional ventral abdominal wall hernias appreciated.Recurrent right-sided ventral abdominal wall hernia.Mild hepatic steatosis.¿ ¿ (b)(6) 2019: ¿unfortunately it does appear that her complex ventral hernia has recurred again despite another attempted repair.Had previous gore-tex mesh and it appeared to have pulled loose on the right side.I repaired that robotically and then placed an additional symbotex mesh over it but unfortunately it does not appear to have done much.She reports she has not been successful losing any weight.¿ ¿certainly her obesity is contributing to poor outcomes but if another attempts [sic] is made i think it will require a more extensive approach with probable removal of old mesh and abdominal wall reconstruction.I am not sure that just another patching procedure will have any success.We did discuss the possibility of a robotic repair with a heavier weight mesh but again i am not sure that will do the trick.After long discussion i recommended we refer her to hernia specialist and knoxville for evaluation.¿ ¿ (b)(6) 2019: ¿has seen physicians in knoxville and they recommended she lose 40-50 lbs.Before consideration for surgical intervention, i agree with that.Patient reports she has lost 8 lbs.And is trying to do some exercise.I placed her on phentermine, will recheck in 6 weeks.¿ (b)(6) 2019: ¿recheck, has been trying to lose weight, has lost about 17 lbs.Hernia is easily reducible, is bothering her last [sic] as she is losing weight.¿ conclusion: it should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further state: ¿use only nonabsorbable sutures, such as gore-tex® suture, with a noncutting needle (such as taper or piercing point) of appropriate size to anchor the device.The use of absorbable sutures may lead to inadequate anchoring of gore® dualmesh® plus biomaterial to the host tissue and necessitate reoperation.For best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8525540
Report Number3003910212-2019-00104
Device Sequence Number11230395
Product Code FTL
UDI-Device Identifier00733132601042
UDI-Public00733132601042
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2017
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2018
Device Model Number1DLMC201
Device Catalogue Number1DLMC201
Device Lot Number11415943
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date04/17/2019
Supplement Report FDA Received Date05/03/2019
05/06/2019
08/16/2019
08/27/2019
09/24/2019
06/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age44 YR
Patient Weight108